Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Charleston, SC

June 30, 2002Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 30, 2002, 2:30 PM EDT for Charleston County, South Carolina. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2002, 2:30 PM EDT (18:30 UTC)
Expired
Jun 30, 2002, 3:00 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 2:30 PM EDTThunderstorm Wind 50 EHollywood, SCNumerous large limbs were downed by thunderstorm winds.
Jun 30, 2:45 PM EDTThunderstorm Wind 50 EHollywood, SCSeveral large limbs were downed due to thunderstorm winds.
Jun 30, 2:45 PM EDTThunderstorm Wind 50 ERavenel, SCSeveral trees were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2466 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS52 KCHS 301830
SVRCHS
SCC019-301900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT SUN JUN 30 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 300 PM EDT.

* AT 230 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR WADMALAW
  ISLAND...OR ABOUT 15 MILES SOUTHWEST OF CHARLESTON...MOVING
  SOUTHWEST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  YONGES ISLAND.
  ROCKVILLE.
  EDISTO ISLAND.

60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:16 AM EDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 30, 9:16 AM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
916 AM EDT SUN JUN 30 2002

12Z SFC ANALYSIS INDICATED A WEAK PRESSURE PATTERN ACROSS THE SERN
STATES. A WEAK TROF EXTENDED FM THE MIDLANDS OF SC INTO THE SC
COASTAL WATERS. WHILE KCHS 12Z SOUNDING HAD ABUNDANT MOISTURE...
WV IMAGERY INDICATED MID LVL DRYING ACROSS NC AND NERN SC.

COMBINATION OF SFC BASED INSTABILITY...WK LLVL CONVERGENCE FROM THE
SFC TROF AND SEA BREEZE...AND LEADING EDGE OF DRYING IN THE MID LVLS
WL LEAD TO SOME SHRA/TSRA DEVELOPMENT THIS PM ACROSS FA. ACTIVITY
SHOULD DEVELOP DURING THE EARLY PM WHICH COULD AFFECT SC COASTAL
COUNTIES BEFORE SEA BREEZE PUSHES INLAND. WL ADD SLIGHT CHANCE TO
CHS-NBC AREAS. TEMPS AND WINDS LOOK GOOD SO NO OTHER CHANGES
PLANNED.

CWF...LIGHT FLOW EARLY THIS MORNING EXPECTED TO SHIFT TO THE SE
DURING THE EARLY AFTERNOON. ONLY CHG WILL BE TO INIT WINDS OUT OF
THE W.

.CHS...
GA...NONE.
SC...NONE.

SCW/MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:57 PM EDTSevere Thunderstorm WarningCHSCharleston33 min
Jun 30, 3:18 PM EDTSevere Thunderstorm WarningCHSColleton27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.